Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 288, NWS Tallahassee, FL

December 13, 2016Decatur County, Miller County, Seminole County, Georgia; Jackson County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Dec 13, 2016, 2:24 PM EST for Decatur County, Miller County, Seminole County, Georgia; Jackson County, Florida. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 13, 2016, 2:24 PM EST (19:24 UTC)
Expired
Dec 13, 2016, 3:00 PM EST
In force
36 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, FL, Decatur County, GA, Miller County, GA, Seminole County, GA

The radar

The Tallahassee radar (KTLH), 75 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 13, 2:30 PM ESTTSTM WND DMG5 S Donaldsonville Muni, GASEMINOLE COUNTY DISPATCH REPORTS SEVERAL TREES DOWN ALONG HIGHWAY 39.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

301 
WUUS52 KTAE 131924
SVRTAE
FLC063-GAC087-201-253-132000-
/O.NEW.KTAE.SV.W.0288.161213T1924Z-161213T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
224 PM EST TUE DEC 13 2016

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Central Jackson County in the Panhandle of Florida...
  Southeastern Miller County in southwestern Georgia...
  Northwestern Decatur County in southwestern Georgia...
  West central Seminole County in southwestern Georgia...

* Until 300 PM EST/200 PM CST/

* At 224 PM EST/124 PM CST/, a severe thunderstorm was located near
  Donalsonville, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Donalsonville, Bainbridge, West Bainbridge, Iron City, Brinson,
  Sharphagen, Lela, Desser, Little Hope, Donaldsonville A/P, Babcock,
  Hanover, Ausmac, Boykin, Decatur Co A/P, Eldorendo, Davis Park,
  Cyrene and Riverturn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3084 8456 3087 8488 3087 8494 3088 8495
      3088 8494 3089 8494 3090 8496 3105 8496
      3115 8454
TIME...MOT...LOC 1924Z 269DEG 28KT 3096 8488 

HAIL...1.00IN
WIND...60MPH
 
$$

15-HARRIGAN
2 follow-up statements
876 
WWUS52 KTAE 131934
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
234 PM EST TUE DEC 13 2016

FLC063-GAC201-131943-
/O.CAN.KTAE.SV.W.0288.000000T0000Z-161213T2000Z/
Jackson FL-Miller GA-
234 PM EST TUE DEC 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JACKSON AND
SOUTHEASTERN MILLER COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3087 8492 3094 8490 3101 8491 3102 8455
      3084 8456 3087 8488
TIME...MOT...LOC 1933Z 269DEG 28KT 3096 8479 

$$

GAC087-253-132000-
/O.CON.KTAE.SV.W.0288.000000T0000Z-161213T2000Z/
Decatur GA-Seminole GA-
234 PM EST TUE DEC 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EST
FOR CENTRAL DECATUR AND NORTHEASTERN SEMINOLE COUNTIES...

At 233 PM EST, a severe thunderstorm was located 7 miles southeast of
Donalsonville, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Bainbridge, West Bainbridge, Iron City, Brinson, Hanover, Lela,
Ausmac, Desser, Decatur Co A/P, Donaldsonville A/P, Cyrene and Little
Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3087 8492 3094 8490 3101 8491 3102 8455
      3084 8456 3087 8488
TIME...MOT...LOC 1933Z 269DEG 28KT 3096 8479 

HAIL...0.75IN
WIND...60MPH
 
$$

15-HARRIGAN
934 
WWUS52 KTAE 131951
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
251 PM EST TUE DEC 13 2016

GAC087-253-132000-
/O.EXP.KTAE.SV.W.0288.000000T0000Z-161213T2000Z/
Decatur GA-Seminole GA-
251 PM EST TUE DEC 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DECATUR AND
NORTHEASTERN SEMINOLE COUNTIES WILL EXPIRE AT 300 PM EST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 3087 8492 3094 8490 3101 8491 3102 8455
      3084 8456 3087 8488
TIME...MOT...LOC 1950Z 293DEG 44KT 3086 8464 

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 13, 10:46 AM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Dec 13, 10:46 AM EST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1046 AM EST Tue Dec 13 2016

.UPDATE...

Cancelled the rest of the dense fog advisory early as visibilities
were improving and the onset of sustained southwesterly winds
starting to mix out the dense fog. Conditions will continue to
improve over the next hour.

A warm frontal boundary is draped to our north across central
Alabama into Georgia. Showers continue to move along the front to
our north and west. A subtle shortwave trough is expected to move
through the flow today and enhance showers and possibly a few
thunderstorms later today with chances for precipitation
increasing, especially closer to the front in SE Alabama and SW
Georgia. Shear and instability will be limited today so not
expecting severe storms. Highs today will be in the 70s (mid 70s
across I-10 corridor to lower 70s across more cloudy areas of SE
Alabama and SW Georgia.

&&

.PREV DISCUSSION [940 AM EST]...

.NEAR TERM [Through Today]...

The 11 pm regional surface analysis showed a quasi-stationary front
from along the Piedmont, through central AL and GA, and into east
TX. South of this front, with warm, moist Gulf air beneath dry air
aloft, conditions appear favorable for widespread fog through mid to
late morning. Vapor imagery and upper air data showed quasi-zonal
winds over much of the CONUS, with multiple, subtle short wave
troughs embedded within the broader flow. There is good agreement
among the various NWP models that one of these upstream minor
troughs will interact with the surface front, creating an
environment which is more favorable for deep moist convection later
today. The highest PoPs (40-60%), will be across portions of the FL
Panhandle, southeast AL, and southwest GA this afternoon, with PoPs
below 20% south and east of Tallahassee. Temperatures will be above
average, with highs in the mid 70s.

.SHORT TERM [Tonight Through Thursday]...

In the upper levels, a deep low over northern Ontario and
associated broad trough covering the eastern 2/3rd of the CONUS
will translate eastward through the short term period. At the
surface, a 1036mb high centered just north of Washington state
tonight will advance SEWD into the Midwest by late Thursday. This
will send a cold into the Tri-state region tonight with the front
passing to our east by Wednesday afternoon. In addition to a warm
moist environment ahead of the front, ample upper level energy and
deep layer moisture accompanying this system will ensure the
development of widespread rains across the region tonight and
Wednesday. Models continue to show just enough instability for
isolated thunderstorms as well. Wednesday night through Thursday
will be cooler and dry.

Lows will be around 60 to the lower 60s tonight cooling into the
lower 40s northwest to mid 50s southeast zones Wednesday night.
Highs will range from the mid 60s to lower 70s Wednesday and then
the upper 50s northwest to upper 60s southeast on Thursday.

.LONG TERM [Thursday Night Through Tuesday]...

Models show the surface high centered over the Midwest moving
east off the mid-Atlantic states Friday night making way for the
next developing cold front which is forecast to bring another
chance for rain by the later part of the weekend. While there are
still some differences between the GFS and ECMWF with how they
are handling the front, both models are hinting that the boundary
may initially stall near or along the Gulf coast with rain
chances lingering into early next week.

.AVIATION [Through 12Z Wednesday]...

Vis/cigs were near or below local minimums this morning, and are
likely to remain very low until late morning. Brief periods of
-RA are also possible at KDHN and KABY this morning. MVFR cigs/VFR
Vis are likely this afternoon. A band of rain (with isolated TSRA) is
expected to develop across southeast AL and south GA this
afternoon or evening, affecting mainly KDHN and KABY. The latest
consensus of NWP guidance is once again bullish on VLIFR Vis/cigs
overnight, but we are not yet willing to go this low given the
uncertainty of the aforementioned rain band, since convection,
even though relatively shallow, can cause overturning of the PBL
and increase mid cloud cover...both of which are unfavorable for
fog/low cigs.

.MARINE...

Winds will be light until they increase to 15 knots behind a cold
front Wednesday night. Winds may reach cautionary levels Thursday
and again over the upcoming weekend ahead of the next cold front.
Seas will also increase to 3 to 4 feet with the higher winds late
in the week.

.FIRE WEATHER...

No concerns.

.HYDROLOGY...

Rainfall totals through Thursday morning associated with the
front will be fairly limited with rainfall totals of 0.5-1.5 inch.
The higher amounts are expected to be across southeast Alabama and
southwest Georgia. The area should be able to handle this amounts
and will monitor for any higher amounts.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  63  72  50  63 /  20  70  60  10   0
Panama City   72  64  69  52  62 /  30  70  50  10   0
Dothan        73  59  65  42  57 /  60  80  40   0   0
Albany        72  59  65  43  58 /  60  80  60   0   0
Valdosta      75  62  70  50  63 /  20  70  60  10   0
Cross City    74  60  73  54  68 /   0  20  40  10   0
Apalachicola  71  65  71  54  65 /  10  40  50  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

UPDATE...Scholl
NEAR TERM...Scholl
SHORT TERM...Fournier
LONG TERM...Barry
AVIATION...Barry
MARINE...Fournier
FIRE WEATHER...Barry
HYDROLOGY...Fournier

In the hours before

Special weather statement, Dec 13, 2:00 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
100 PM CST TUE DEC 13 2016

FLZ011-131945-
Jackson FL-
100 PM CST TUE DEC 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JACKSON COUNTY IN
THE PANHANDLE OF FLORIDA UNTIL 145 PM CST...

At 1259 PM CST, National Weather Service doppler radar indicated a a
strong thunderstorm 5 miles southwest of Marianna, moving east at 40
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Marianna, Grand Ridge, Cypress, Union City, Star, Simsville, Sink
Creek, Alliance and Kynesville.

&&

LAT...LON 3077 8535 3078 8495 3061 8496 3060 8499
      3061 8510 3064 8538
TIME...MOT...LOC 1859Z 275DEG 37KT 3069 8529

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 2:00 AM ESTDense Fog AdvisoryTAEBaker, Ben Hill, Berrien, Brooks, Calhoun, Clay and 20 more8 hr
Dec 13, 2:02 AM ESTMarine Dense Fog AdvisoryTAE9 hr
Dec 13, 2:00 PM ESTSpecial Weather StatementTAEJackson45 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.